Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 89, NWS Pittsburgh, PA

May 29, 2011Mercer County, Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at May 29, 2011, 8:39 PM EDT for Mercer County, Pennsylvania. It was in force for 51 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 29, 2011, 8:39 PM EDT (00:39 UTC)
Expired
May 29, 2011, 9:30 PM EDT
In force
51 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon

County Mercer County, PA

The radar

The Pittsburgh radar (KPBZ), 100 km from the middle of the area, began a volume at 00:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 29, 8:45 PM EDTTSTM WND DMGJamestown, PAONE TREE DOWN WITH DIME SIZE HAIL.
May 29, 8:45 PM EDTHAIL 0.75Jamestown, PADIME SIZE HAIL IN JAMESTOWN
May 29, 8:47 PM EDTTSTM WND DMG3 E Jamestown, PAONE TREE DOWN.
May 29, 9:15 PM EDTTSTM WND DMGSheakleyville, PASEVERAL TREES DOWN ON POWER LINES IN SHEAKLEYVILLE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 29, 6:17 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 0.7 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2011-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1622 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2011-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 110 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1622 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1481 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
210 m²/s²
Significant tornado parameter
0.5
Supercell composite
6.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

583 
WUUS51 KPBZ 300039
SVRPBZ
PAC085-300130-
/O.NEW.KPBZ.SV.W.0089.110530T0039Z-110530T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
839 PM EDT SUN MAY 29 2011

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MERCER COUNTY IN NORTHWEST PENNSYLVANIA...

* UNTIL 930 PM EDT

* AT 834 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
CLUSTER OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE 
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS CLUSTER OF 
STORMS WAS LOCATED 17 MILES NORTH OF SHARON...MOVING EAST AT 45 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO  
  FARRELL...            SHARON...             HERMITAGE...     
FREDONIA...           JAMESTOWN...            MERCER...            
  MAURICE K GODDARD STATE PARK...             STONEBORO...
  GROVE CITY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THESE STORMS...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE. 1-877-633-6772...WHEN YOU CAN
DO SO SAFELY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
SUNDAY EVENING FOR NORTHWEST PENNSYLVANIA.

&&

LAT...LON 4149 8041 4148 8014 4149 8013 4149 8002
      4114 8005 4114 8053 4149 8053 4149 8052
      4149 8046 4150 8045
TIME...MOT...LOC 0038Z 275DEG 41KT 4147 8049

$$

WOODRUM
2 follow-up statements
465 
WWUS51 KPBZ 300101
SVSPBZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
901 PM EDT SUN MAY 29 2011

PAC085-300130-
/O.CON.KPBZ.SV.W.0089.000000T0000Z-110530T0130Z/
MERCER PA-
901 PM EDT SUN MAY 29 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM EDT
FOR MERCER COUNTY...

AT 857 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR HADLEY...MOVING EAST AT 50 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO  
  SHARON...             MERCER...             HERMITAGE...
  FREDONIA...           FARRELL...           
  MAURICE K GODDARD STATE PARK...             STONEBORO...
  GROVE CITY...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
SUNDAY EVENING FOR NORTHWEST PENNSYLVANIA.

LAT...LON 4149 8041 4148 8014 4149 8013 4149 8002
      4114 8005 4114 8053 4149 8053 4149 8052
      4149 8046 4150 8045
TIME...MOT...LOC 0101Z 273DEG 44KT 4139 8015

$$

WOODRUM
469 
WWUS51 KPBZ 300131
SVSPBZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
931 PM EDT SUN MAY 29 2011

PAC085-300140-
/O.EXP.KPBZ.SV.W.0089.000000T0000Z-110530T0130Z/
MERCER PA-
931 PM EDT SUN MAY 29 2011

...THE SEVERE THUNDERSTORM WARNING FOR MERCER COUNTY EXPIRED AT 930
PM EDT...

ALTHOUGH THE STORMS ARE STILL SEVERE...THEY HAVE PASSED TO THE EAST 
OF THE ORIGINAL WARNING. A SEVERE THUNDERSTORM WARNING CONTINUES 
EAST OF THE ORIGINAL WARNING.

LAT...LON 4149 8041 4148 8014 4149 8013 4149 8002
      4114 8005 4114 8053 4149 8053 4149 8052
      4149 8046 4150 8045
TIME...MOT...LOC 0130Z 273DEG 44KT 4133 7968

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 7:15 PM EDT, 1 hour 24 minutes earlier.

Area forecast discussion, May 29, 7:15 PM EDT, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
715 PM EDT SUN MAY 29 2011

.SYNOPSIS...
A WARM FRONT WILL SLOWLY MOVE NORTH TONIGHT. THIS MAY TRIGGER A SHOWER
OR THUNDERSTORM NORTH OF PITTSBURGH THIS EVENING. HIGH PRESSURE WILL THEN
BUILD OVER THE EASTERN PART OF THE COUNTRY BRINGING NEAR RECORD
HEAT MEMORIAL DAY AND TUESDAY. A COLD FRONT WILL CROSS WEDNESDAY
AND RETURN MORE SEASONAL WEATHER FOR THE LATTER PART OF THE WORK
WEEK.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
MADE MINOR ADJUSTMENTS TO CLOUD COVER AND TEMPERATURE. THE FOCUS
FOR TONIGHT CONTINUES TO BE THE MOVEMENT AND DEVELOPMENT OF SEVERE
THUNDERSTORMS OVER THE NRN PART OF THE FORECAST AREA...AND
POSSIBLE SOUTHEAST PROPAGATOION OF A WESTERN MCS BETWEEN 0300 AND
0600 UTC. SATELLITE AND RADAR SHOWS THIS MCS MOVING SOUTH OF LAKE
ERIE TOWARD CLE. FOR NOW THE MAIN THREAT APPEARS TO BE THE WATCH
COUNTIES...MAY NEED TO ADD ADDITIONAL COUNTIES LATER IF THE
CONVECTION SUSTAINS AND PROPAGATED SOUTHEAST AS INDICATED BY THE
HIGH RESOLUTION MODELS.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY NIGHT/...
HIGHLIGHTS:
- CONTINUED HOT WEATHER /90F+ MAX TEMPS / THROUGH WEDNESDAY
- RECORD HEAT POSSIBLE ACROSS ALL THREE CLIMATE SITES
- NEXT CHANCE OF PRECIP SOMETIME WED WITH A COLD FRONT

BENIGN WEATHER BULK OF THE SHORT TERM WITH A +2 STANDARD DEVIATIONS
/STD/ MID LEVEL ANTICYCLONE PART ACROSS THE MID ATLANTIC.  H8 TEMPS
LIKEWISE ARE +2 STD WHICH EQUATES TO MAXT NEARLY 10F ABOVE NORMAL.
DIURNAL CU WILL BE THE DOMINATE CLOUD STRUCTURE THROUGH TUESDAY...SO
WOULD NOT BE SURPRISED TO SEE A FEW SPOTS OVER THE SRN PART OF OUR
AREA REACH 95F.  OVERALL SIDED WITH THE COOLER MET NUMBERS GIVEN HOW
WET THE GROUND IS.  THE WARMEST DAY IN THIS STRETCH OF HOT WEATHER
WILL BE TUESDAY.  THE NEXT WEATHER SYSTEM WILL ARRIVE WEDNESDAY AS A
BAROCLINIC ZONE PASSES IN RESPONSE TO MID LEVEL HEIGHT FALLS OVER
THE NORTHERN U.S.  THERE IS STILL UNCERTAINTY TIMING THE FRONTAL
PASSAGE...SO DID NOT GET FANCY ON POPS.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
A WEAK COLD FRONT WITH LIMITED MOISTURE WILL PASS THROUGH THE UPPER
OHIO VALLEY ON WEDNESDAY WITH A CHANCE OF THUNDERSTORMS.
TEMPERATURES WILL BECOME MORE SEASONABLE BEHIND THE COLD FRONT
WEDNESDAY THROUGH FRIDAY.  FRONT RETURNS AS A WARM FRONT ON FRIDAY
WITH A CHANCE OF THUNDERSTORMS.  REGION BACK INTO THE WARM SECTOR BY
SATURDAY.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
SCATTERED THUNDERSTORMS WILL MOVE ACROSS NORTHWESTERN PA THROUGH
03Z, WITH TEMPO GROUPS FORECAST FOR -TSRA AT KFKL/KDUJ. OTHERWISE
VFR CONDITIONS WILL PREVAIL ACROSS THE TERMINALS WITH INCREASED
CLOUD COVERAGE OVERNIGHT FROM THE CONVECTIVE COMPLEX AS IT PASSES TO
THE NORTH.

HIGH PRESSURE WILL CONTINUE TO BUILD IN FROM THE SOUTH ON MONDAY
WITH VFR CONDITIONS PREVAILING THROUGH TUESDAY. A COLD FRONT WILL
APPROACH FROM THE GREAT LAKES TUESDAY NIGHT AND WEDNESDAY WITH THE
CHANCE OF THUNDERSTORMS WITH RESTRICTIONS. VFR CONDITIONS WILL
RETURN THURSDAY AS HIGH PRESSURE IS PROJECTED TO BUILD IN FROM THE
NORTHWEST.

A CHANCE OF THUNDERSTORMS WILL RETURN AS A WARM FRONT PUSHES NORTH
ACROSS THE AREA ON FRIDAY.

&&

.CLIMATE...
HERE ARE THE BENCHMARK MAXIMUM TEMPERATURES FOR OUR THREE CLIMATE
SITES OVER THE NEXT FEW DAYS:

SITE        DATE        RECORD TEMP/YEAR
PIT         5/30        94/1919
            5/31        93/1919

MGW         5/29        89/1991
            5/30        89/1987
            5/31        90/1977

ZZV         5/29        90/1991
            5/30        91/1953
            5/31        91/1953

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, May 29, 6:25 PM EDT, 2 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
625 PM EDT SUN MAY 29 2011

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ013>016-020>023-029-031-
073>076-WVZ001>004-012-021>023-041-302230-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-LAWRENCE-BUTLER-
CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON-
GREENE-WESTMORELAND-WESTMORELAND RIDGES-FAYETTE-FAYETTE RIDGES-
HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER-
625 PM EDT SUN MAY 29 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...SOUTHWEST PENNSYLVANIA...WEST CENTRAL
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PAZ007>009-302230-
MERCER-VENANGO-FOREST-
625 PM EDT SUN MAY 29 2011

...SEVERE THUNDERSTORM WATCH 397 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST PENNSYLVANIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

 SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, May 29, 8:33 PM EDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
833 PM EDT SUN MAY 29 2011

PAZ007-300130-
MERCER PA-
833 PM EDT SUN MAY 29 2011

...STRONG THUNDERSTORMS WILL AFFECT MERCER COUNTY...

AT 825 PM EDT...STRONG THUNDERSTORMS WERE LOCATED 21 MILES NORTHWEST
OF SHARON...MOVING EAST AT 35 MPH.

WIND GUSTS TO 50 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED BY THIS STORM INCLUDE
SHARON...HERMITAGE...FREDONIA...MERCER...MAURICE K GODDARD STATE
PARK...AND STONEBORO.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 4149 8041 4148 8014 4149 8013 4149 8002
      4114 8005 4115 8053 4149 8053 4149 8052
      4149 8046 4150 8045

WOODRUM

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 8:33 PM EDTSpecial Weather StatementPBZMercer57 min
May 29, 9:09 PM EDTSevere Thunderstorm WarningPBZArmstrong, Butler, Clarion, Forest, Mercer, Venango51 min
May 29, 9:56 PM EDTSpecial Weather StatementPBZClarion, Jefferson49 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.